Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 176, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 19, 2017, 4:11 PM EDT for Jefferson County, Indiana. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2017, 4:11 PM EDT (20:11 UTC)
- Expired
- May 19, 2017, 4:30 PM EDT
- In force
- 19 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jefferson County, IN
The radar
The Louisville radar (KLVX), 105 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
001
WUUS53 KLMK 192011
SVRLMK
INC077-192030-
/O.NEW.KLMK.SV.W.0176.170519T2011Z-170519T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
411 PM EDT FRI MAY 19 2017
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northern Jefferson County in south central Indiana...
* Until 430 PM EDT
* At 410 PM EDT, a severe thunderstorm was located 7 miles northwest
of Madison, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Madison, Smyrna, Dupont, Wakefield, Middlefork, Canaan, Volga,
Manville, Belleview and Bryantsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3879 8520 3875 8556 3882 8561 3885 8561
3885 8557 3888 8557 3888 8554 3891 8554
3891 8520
TIME...MOT...LOC 2010Z 247DEG 50KT 3883 8545
HAIL...1.00IN
WIND...60MPH
$$
SCHOETTMER2 follow-up statements
023
WWUS53 KLMK 192025
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
425 PM EDT FRI MAY 19 2017
INC077-192030-
/O.CON.KLMK.SV.W.0176.000000T0000Z-170519T2030Z/
Jefferson IN-
425 PM EDT FRI MAY 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN JEFFERSON COUNTY...
At 424 PM EDT, a severe thunderstorm was located 10 miles southwest
of Dillsboro, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Madison, Dupont, Middlefork, Canaan, Five Points, Ringwald, Manville,
China, Belleview and Bryantsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3879 8520 3877 8544 3885 8557 3888 8557
3888 8554 3891 8554 3891 8520
TIME...MOT...LOC 2024Z 247DEG 50KT 3891 8521
HAIL...0.75IN
WIND...60MPH
$$
SCHOETTMER764
WWUS53 KLMK 192030
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
430 PM EDT FRI MAY 19 2017
INC077-192039-
/O.EXP.KLMK.SV.W.0176.000000T0000Z-170519T2030Z/
Jefferson IN-
430 PM EDT FRI MAY 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON COUNTY
WILL EXPIRE AT 430 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3879 8520 3877 8544 3885 8557 3888 8557
3888 8554 3891 8554 3891 8520
TIME...MOT...LOC 2029Z 247DEG 50KT 3893 8515
$$
SCHOETTMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:00 PM EDT, 11 minutes earlier.
Area forecast discussion, May 19, 4:00 PM EDT, 11 minutes before
Area Forecast Discussion National Weather Service Louisville KY 400 PM EDT Fri May 19 2017 .Short Term...(This evening through Saturday night) Issued at 345 PM EDT Fri May 19 2017 ...Strong to Severe Storms Possible This Afternoon and again on Saturday... Convection continues to develop across the region this afternoon, primarily along remnant outflow boundaries and along a sagging surface cold front across southern Indiana. Corridor of instability was noted along either side of the Ohio River. Current mesoanalysis suggests 1500-2000 J/KG of CAPE along with sufficient DCAPE. The instability decreases along a gradient as one heads into southern KY. This is due to a large amount of convective overturning from the morning MCS activity. Temperatures were largely in the upper 70s to the lower 80s across southern IN and central Kentucky. Some higher readings were noted in far NW KY where skies had remained mostly sunny and temps were in the mid-upper 80s. For the remainder of the afternoon, expect convection to continue to expand in coverage. Greatest risk of severe weather looks to remain mainly confined to southern Indiana and far northern KY where stronger forcing and higher DCAPE values reside. Scattered strong to severe convection will be also be possible down in western KY, west of the I-65 corridor. Convection along and east of I-65, especially in southern KY is questionable given the amount of convective overturning that occurred. However, with skies clearing out, some uptick in instability may develop. Convection is likely to diminish with the setting sun as nocturnal stabilization of the PBL takes place. Most likely we'll see a lull in convection late tonight and into early morning hours. However, most of the CAM guidance suggests that convection will develop late tonight across MO and work into western KY and southwest IN toward dawn. Best precipitation chances look to be well west of I-65 tonight, so plan on keeping low PoPs in the east with higher PoPs out west. Another mild night is on tap with lows in the upper 60s to around 70 in most places. For Saturday and Saturday night, forecast is rather dependent on convective evolution late tonight. Current thinking is convection that is expected to develop over MO will move northeastward into southern IL/W KY/SW IN Saturday morning and continue to move off to the northeast. Frontal boundary to the north is forecast to lift back northward as a warm front, so the entire forecast area will remain in the warm sector. CAMs suggest some scattered development throughout the day just given the expected diurnal instability. However, lack of a forcing mechanism looks to keep any activity rather scattered. Any storm will be possible of producing damaging winds, hail, and torrential rainfall. Highs will warm into the mid- upper 80s in most spots. By Saturday night, surface cold front out to the west will surge eastward and push a line of strong/severe storms through the region. The line will be coming into the western parts of the region in the evening where some residual diurnal instability will remain thus, highest risk of severe weather will likely remain west of the I-65 corridor. The storms will sweep eastward overnight with a likely decrease in intensity as the storms head eastward. Lows Saturday night will cool into the mid-upper 60s. && .Long Term...(Sunday through Friday) Issued at 400 PM EDT Fri May 19 2017 As we head into Sunday, some additional trailing showers and/or storms will be possible as the surface cold front continues to move eastward across the forecast area. Current thinking is that precipitation will largely end by Sunday afternoon/eve with drier conditions expected for Monday and into early Tuesday. Highs Sunday will be cooler with lower-mid 70s expected and overnight lows in the lower-mid 50s. Highs on Monday will warm back in to the lower-mid 70s again. Lows Monday night should cool back into the lower-mid 50s. The upper level pattern will deamplify on Tuesday as yet another deep upper trough axis swings in from the west. This will bring another round of showers and storms to the region. Depending on the instability and quality of moisture, some of these storms could be strong to severe as well. Something to watch over the coming days. This upper trough axis will shift eastward and attempt to close off. The trough axis will be overhead on Wednesday, likely resulting in cloudy/cool/showery conditions across the region. After highs in the 70s on Tuesday, temps on Wednesday could struggle to get into the lower 60s. The blend has been coming down in recent days, so even cooler readings will be possible. The upper trough axis is then forecast to push off to the east with a more zonal flow pattern developing by late week. Highs Thu/Fri will warm back in the upper 60s to the lower 70s. Though the pattern will likely shift back to a southwesterly flow by late next weekend with disturbances moving through within the flow. So as of this writing, the Memorial Holiday weekend may start off dry, but looks to turn stormy by the later half of the weekend. && .Aviation...(18Z TAF Issuance) Issued at 135 PM EDT Fri May 19 2017 A broken line of thunderstorms has developed along the outflow boundary of the IL/IN convective complex from this morning. The line is currently approaching SDF and BWG, extending from central Indiana through central KY and western TN, eventually curving back into AR. A shower or storm could result in MVFR/brief IFR impacts at all three TAF sites this afternoon, mainly after 19z at LEX. Winds be out of the southwest this afternoon around 10 kts, with occasional gusts to around 18 kts. The forecast beyond this afternoon is complex, but the current thinking is that convection will tend to focus near and north of the Ohio River. Expect diminishing rain and thunderstorm chances after 00z with the loss of daytime heating. Primarily VFR weather is expected overnight. However, some light fog will be possible at BWG early Saturday morning. Surface winds will go light and variable tonight. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...MJ Long Term....MJ Aviation.....EBW
Hazardous weather outlook, May 19, 4:04 PM EDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 404 PM EDT Fri May 19 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-202015- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 404 PM EDT Fri May 19 2017 /304 PM CDT Fri May 19 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This afternoon and Tonight. Showers and thunderstorms are expected to move across the outlook area this evening. Some of the storms could be strong to severe with damaging winds, torrential rainfall, and large hail being the primary severe threats. In addition, thunderstorms will likely contain quite a bit of lightning. Heavy rainfall may lead to some localized flooding in some areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered to numerous storms are again possible late Saturday into Saturday night as a cold front approaches. Any severe storm could produce heavy rainfall, damaging winds, and large hail late Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any damaging winds or hail today through Saturday. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. MJ
In the hours before
Special weather statement, May 19, 2:45 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
245 PM EDT FRI MAY 19 2017
INZ077-090>092-191915-
Washington-Floyd-Clark-Harrison-
245 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARRISON...WEST CENTRAL
CLARK...NORTHWESTERN FLOYD AND SOUTH CENTRAL WASHINGTON COUNTIES...
At 245 PM EDT, a strong thunderstorm was located 7 miles northeast of
Carefree Town, moving northeast at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Corydon, New Providence Town, Galena, New Pekin, Palmyra, Milltown,
Borden, Greenville, Crandall and Fredericksburg.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3838 8586 3819 8618 3829 8627 3829 8625
3830 8626 3831 8626 3831 8627 3830 8628
3832 8629 3832 8628 3835 8627 3836 8626
3835 8625 3837 8625 3856 8606
TIME...MOT...LOC 1845Z 227DEG 34KT 3829 8623
SCHOETTMERLocal storm report, May 19, 3:11 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
311 PM EDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 2 NNW WHITE CLOUD 38.26N 86.25W
05/19/2017 E1.25 INCH HARRISON IN COCORAHS
HAIL NEARLY COVERED GROUND.
&&
CMCSpecial weather statement, May 19, 3:11 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Louisville KY
311 PM EDT FRI MAY 19 2017
INZ077-078-091-092-191945-
Washington-Floyd-Clark-Scott-
311 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLARK...
NORTHWESTERN FLOYD...SOUTHWESTERN SCOTT AND SOUTHEASTERN WASHINGTON
COUNTIES...
At 311 PM EDT, a strong thunderstorm was located over New Providence
Town, moving northeast at 35 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
New Providence Town, Charlestown, Blue River, Borden, Greenville,
Navilleton, Henryville, Starlight, Carwood and Underwood.
LAT...LON 3847 8562 3835 8602 3838 8604 3842 8603
3842 8606 3843 8607 3867 8579
TIME...MOT...LOC 1911Z 234DEG 32KT 3844 8596
SCHOETTMERSpecial weather statement, May 19, 3:39 PM EDT, 32 minutes before
Special Weather Statement National Weather Service Louisville KY 239 PM CDT FRI MAY 19 2017 KYZ071-072-192015- Warren-Simpson- 239 PM CDT FRI MAY 19 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIMPSON AND SOUTHEASTERN WARREN COUNTIES... At 239 PM CDT, a strong thunderstorm was located 7 miles southwest of Three Springs, moving northeast at 30 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Bowling Green, Mount Victor, Woodburn, Matlock, Alvaton, Hillsdale, Hardcastle, Motley, Greenhill and Drake. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3682 8659 3701 8638 3691 8623 3677 8651 TIME...MOT...LOC 1939Z 230DEG 27KT 3682 8651 SCHOETTMER
Special weather statement, May 19, 3:56 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
356 PM EDT FRI MAY 19 2017
INZ077-078-192030-
Washington-Scott-
356 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCOTT AND NORTHERN
WASHINGTON COUNTIES...
At 355 PM EDT, a strong thunderstorm was located 12 miles northwest
of Salem, moving east at 45 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Austin, Little York, Kossuth, Mckinley, Rush Creek Valley,
Plattsburg, Prowsville, Leota and Pumpkin Center.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3876 8603 3877 8598 3876 8599 3875 8598
3876 8596 3875 8595 3876 8594 3875 8592
3875 8590 3873 8589 3873 8587 3878 8581
3863 8581 3868 8631 3873 8631 3874 8629
3877 8628 3878 8618 3876 8613 3878 8609
TIME...MOT...LOC 1955Z 270DEG 41KT 3876 8623
SCHOETTMERSpecial weather statement, May 19, 4:02 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
402 PM EDT FRI MAY 19 2017
INZ078-079-192030-
Jefferson-Scott-
402 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JEFFERSON AND NORTH
CENTRAL SCOTT COUNTIES...
At 402 PM EDT, a strong thunderstorm was located 10 miles northeast
of Scottsburg, moving east at 45 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Madison, Smyrna, Dupont, Wakefield, Middlefork, Canaan, Volga,
Manville, Deputy and Belleview.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3879 8524 3874 8575 3882 8577 3882 8574
3883 8573 3882 8572 3883 8571 3882 8570
3882 8561 3885 8561 3885 8557 3888 8557
3888 8554 3890 8554 3891 8552 3891 8529
TIME...MOT...LOC 2002Z 249DEG 40KT 3880 8565
SCHOETTMERThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 1:37 PM EDT | Special Weather Statement | LMK | Scott | 23 min |
| May 19, 1:57 PM EDT | Special Weather Statement | LMK | Washington | 33 min |
| May 19, 2:11 PM EDT | Special Weather Statement | LMK | Jennings | 34 min |
| May 19, 2:15 PM EDT | Special Weather Statement | LMK | Crawford | 30 min |
| May 19, 2:17 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Harrison, Perry | 28 min |
| May 19, 2:18 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson, Scott | 27 min |
| May 19, 2:41 PM EDT | Tornado Warning | LMK | Jefferson | 19 min |
| May 19, 2:45 PM EDT | Special Weather Statement | LMK | Floyd | 30 min |
| May 19, 2:56 PM EDT | Tornado Warning | LMK | Jefferson | 34 min |
| May 19, 3:11 PM EDT | Special Weather Statement | LMK | Clark | 34 min |
| May 19, 3:56 PM EDT | Special Weather Statement | LMK | Washington | 34 min |
| May 19, 4:02 PM EDT | Special Weather Statement | LMK | Jefferson | 28 min |
| May 19, 4:34 PM EDT | Special Weather Statement | LMK | Washington | 26 min |
| May 19, 4:44 PM EDT | Special Weather Statement | LMK | Crawford | 31 min |
| May 19, 5:21 PM EDT | Special Weather Statement | LMK | Perry | 24 min |
| May 19, 5:25 PM EDT | Severe Thunderstorm Warning | LMK | Scott, Washington | 35 min |
| May 19, 5:28 PM EDT | Areal Flood Advisory | LMK | Clark, Jefferson, Scott, Washington | 2 hr |
| May 19, 5:34 PM EDT | Special Weather Statement | LMK | Harrison | 26 min |
| May 19, 5:37 PM EDT | Severe Thunderstorm Warning | LMK | Harrison | 24 min |
| May 19, 5:44 PM EDT | Flash Flood Warning | LMK | Clark, Jefferson, Scott, Washington | 6 hr |
| May 19, 5:44 PM EDT | Special Weather Statement | LMK | Crawford | 31 min |
| May 19, 6:27 PM EDT | Severe Thunderstorm Warning | LMK | Clark, Floyd, Washington | 18 min |
| May 19, 6:40 PM EDT | Special Weather Statement | LMK | Scott | 35 min |
| May 19, 7:31 PM EDT | Special Weather Statement | LMK | Crawford | 29 min |
| May 19, 7:51 PM EDT | Special Weather Statement | LMK | Perry | 24 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.